Alert archive / Iowa / Red Flag Warnings in 2024
Red Flag Warning 8, NWS Des Moines, IA
NWS Des Moines, IA issued this red flag warning at Oct 5, 2024, 3:14 AM CDT for Crawford County, Sac County, Iowa. It took effect at Oct 5, 2024, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 5, 2024, 3:14 AM CDT (08:14 UTC)
- In effect from
- Oct 5, 2024, 1:00 PM CDT
- Expired
- Oct 5, 2024, 8:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Des Moines, IA
Counties Crawford County, IA, Sac County, IA
The radar
The Omaha radar (KOAX), 136 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1954 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
464 WWUS83 KDMX 050814 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 314 AM CDT Sat Oct 5 2024 ...Fire Weather Watch Western Iowa Saturday... .The combination of well above normal temperatures in the 80s to low 90s, ongoing dry conditions, and gusty winds will lead to very high fire danger in western Iowa Saturday afternoon into early evening. The greatest fire danger will be in dried vegetation and cropland where harvest is ongoing. IAZ033-044-051615- /O.UPG.KDMX.FW.A.0004.241005T1800Z-241006T0100Z/ /O.NEW.KDMX.FW.W.0008.241005T1800Z-241006T0100Z/ Sac-Crawford- 314 AM CDT Sat Oct 5 2024 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING FOR VERY HIGH FIRE DANGER IN WESTERN IOWA... The National Weather Service in Des Moines has issued a Red Flag Warning, which is in effect from 1 PM this afternoon to 8 PM CDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Western Iowa. * WIND...Southwest winds becoming northwest later in the day 20 to 25 mph and gusts up to 45 mph. * HUMIDITY...As low as 20 to 25 percent. * IMPACTS...Any fires that develop will likely spread rapidly, especially in dry vegetation. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
3 follow-up statements
054 WWUS83 KDMX 050833 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 333 AM CDT Sat Oct 5 2024 ...Red Flag Warning in Western Iowa Today... .The combination of well above normal temperatures in the 80s to low 90s, ongoing dry conditions, and gusty winds will lead to very high fire danger in western Iowa this afternoon into early evening. The greatest fire danger will be in dried vegetation and cropland where harvest is ongoing. IAZ033-044-051645- /O.CON.KDMX.FW.W.0008.241005T1800Z-241006T0100Z/ Sac-Crawford- 333 AM CDT Sat Oct 5 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING FOR VERY HIGH FIRE DANGER IN WESTERN IOWA... * AFFECTED AREA...Western Iowa. * WIND...Southwest winds becoming northwest later in the day20 to 25 mph and gusts up to 45 mph. * HUMIDITY...As low as 20 to 25 percent. * IMPACTS...Any fires that develop will likely spread rapidly, especially in dry vegetation. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
909 WWUS83 KDMX 051915 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 215 PM CDT Sat Oct 5 2024 ...Red Flag Warning Continues in Western Iowa into the Evening... .The combination of well above normal temperatures in the 80s to lower 90s, ongoing dry conditions, and gusty winds will create very high fire danger in western Iowa into early evening. The greatest fire danger will be in dried vegetation and cropland where harvest is ongoing. IAZ033-044-060100- /O.CON.KDMX.FW.W.0008.000000T0000Z-241006T0100Z/ Sac-Crawford- 215 PM CDT Sat Oct 5 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR VERY HIGH FIRE DANGER IN WESTERN IOWA... * AFFECTED AREA...Western Iowa. * WIND...Southwest winds becoming northwest later in the day20 to 25 mph and gusts up to 45 mph. * HUMIDITY...As low as 20 to 25 percent. * IMPACTS...Any fires that develop will likely spread rapidly, especially in dry vegetation. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ REV For more information from the National Weather Service visit https://weather.gov/desmoines
441 WWUS83 KDMX 060056 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 756 PM CDT Sat Oct 5 2024 ...Red Flag Warning Will Expire at 8 PM CDT... IAZ033-044-060200- /O.EXP.KDMX.FW.W.0008.000000T0000Z-241006T0100Z/ Sac-Crawford- 756 PM CDT Sat Oct 5 2024 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WESTERN IOWA... Dry weather is expected this evening with RH values increasing into the 30s through the 40s overnight. Winds have decreased, with a cold frontal passage shifting winds to become northwesterly, which will remain below criteria into Sunday. Still expecting elevated fire weather conditions Sunday however as northwest winds become breezy, along with RH values dropping into the 20s through the daytime hours. $$ For more information from the National Weather Service visit https://weather.gov/desmoines
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this red flag warning went out at Oct 4, 11:41 PM CDT, 3 hours 33 minutes earlier. Its key messages:
- Windy and very warm Saturday with elevated to critical fire weather conditions
- Dry conditions continue through the forecast with warm temperatures again next week
Area forecast discussion, Oct 4, 11:41 PM CDT, 3 hours 33 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1141 PM CDT Fri Oct 4 2024 ...Updated for the 06z Aviation Discussion... .KEY MESSAGES... - Windy and very warm Saturday with elevated to critical fire weather conditions - Dry conditions continue through the forecast with warm temperatures again next week .DISCUSSION... Issued at 311 PM CDT Fri Oct 4 2024 Our key weather elements of concern into the weekend will be focused on wind, warm temperatures, and associated fire weather concerns with essentially a dry forecast right on through next week. The fast moving PV anomaly entering the Pacific NW at midday will move quickly across the northern Plains by early Saturday. Strong forcing and a deepening MB surface low will accompany this system, with the tail end of the forcing lobe crossing IA along the associated frontal passage. Although there is a non-zero chance of spotty weak convection with the frontal passage, moisture will remain limited, so the forecast remains dry with our biggest sensible weather concern and reflection warm temperatures and strong, gusty winds. FV3 core models, such as the GFS and HRW FV3, remain over-mixed even this late in the warm season due to dry soil conditions, however even non-FV3 model cores like the RAP, HRRR, and NAM suggest 1.5-2+km mixing by late afternoon. Bufkit mixing algorithms suggest a few hour period where 40kt+ wind gusts are possible 21-22Z, aligning with typical peak mixing ahead of a frontal passage. Several models also show areas of 0.5-1km winds at 40 kts that should be realized as brief surface gusts in a SW- NE corridor through the heart of the forecast area, including central IA. No wind headline has been issued as of yet due to its limited duration (<3 hrs), but it is certainly something to be noted and monitored. See Fire Weather section for more information on concerns tomorrow afternoon. The deep frontal passage should occur during the late afternoon and early evening hours with clear skies and brisk winds becoming northwesterly, although not to the magnitude that is expected to occur Saturday afternoon. This will lead into a more stagnant, higher amplitude pattern into next week with upper level ridging building into the Plains. Temperatures will be near normal to start the week, but building heights and weak but persistent return flow will boost temperatures above 80F again for several days for the middle to latter portions of the week. Some weak short waves will traverse the northwest flow at times, but moisture will remain limited and any periods of forcing weak and disorganized so the forecast will remain dry. && .AVIATION /06Z TAFS THROUGH 06Z SUNDAY/... Issued at 1141 PM CDT Fri Oct 4 2024 Cloud cover largely remains over southeast Iowa, though will gradually clear into Saturday. However, expecting to keep VFR through the TAF period, with at least some high clouds otherwise moving through at times. A low potential for patchy fog this morning remains, mainly over KFOD, but the uncertainty remains high so left out at this time. Winds will turn quite breezy by mid to late morning from the south-southwest, with gusts around 30-35 knots and isolated values around 40 knots at times. Lighter winds look to return into the evening, shifting more northwesterly as a front pushes across the state. && .FIRE WEATHER... Issued at 311 PM CDT Fri Oct 4 2024 Warm temperatures, lowering humidities into peak mixing, and gusty southwest winds will certainly elevate fire weather conditions Saturday afternoon. Wind criteria for Red Flag conditions will certainly be met tomorrow, but humidities may be somewhat of a limiting factor. Minimum relative humidities do approach or reach criteria far west, so have introduced a small Fire Weather Watch for west central sections in coordination with adjacent offices. Dewpoint return tomorrow, into the 50s in most areas, will limit eastward expansion for the time being, and even with 70+% Curing west standard GFDI values are no worse than the low end of the Very High category, with Extreme typically noted during Red Flag situation. However, it needs to be strongly emphasized that fire weather conditions will still be quite elevated tomorrow afternoon due to the warm temperatures, drying grasses and crops, and especially strong winds. There is a particular emphasis and concern for crops with Ag GFDI values (a proxy for worse case scenario in dried down crops and 90% Curing) in the Very High to Extreme category. Any fires, including in fields, could spread very quickly with wind gusts from 35-45 mph possible. Fire weather headings may be expanded eastward if mixing depth increases, and dewpoints and associated RH values lower. && .DMX WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Saturday afternoon through Saturday evening for IAZ033-044. && DISCUSSION...Small AVIATION...Bury FIRE WEATHER...Small
Hazardous weather outlook, Oct 4, 2:52 PM CDT, 12 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 252 PM CDT Fri Oct 4 2024 IAZ004>007-015>017-023>028-034>039-045>050-057>062-070>075- 081>086-092>097-052000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Calhoun-Webster- Hamilton-Hardin-Grundy-Black Hawk-Carroll-Greene-Boone-Story- Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass- Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 252 PM CDT Fri Oct 4 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Well above normal warm temperatures, low humidities, and gusty southwest winds, becoming northwest later in the day, 20-25 mph and gusts to around 35-45 mph will combine to result in very high fire danger Saturday, especially in western Iowa. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ033-044-052000- Sac-Crawford- 252 PM CDT Fri Oct 4 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Fire Weather Watch is in effect for the area Saturday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Red Flag Warnings in Iowa, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.